Jump to content
×
Are you looking for the BariatricPal Store? Go now!

Recommended Posts

Hi everyone! I am having surgery on March 16th and am concerned about absorption of my antidepressants post surgery. Has anyone experienced absorption issues and what did you do to control it? Help!

Share this post


Link to post
Share on other sites

If you are currently taking XR (extended release), you should ask your surgeon and/or prescribing doctor about whether you should switch to immediate release. I was told that post-surgery XR would no longer work, so instead of taking an XR SSRI once a day, I am taking two pills (half dose each), one in the morning, one at night.

As for their effect, I've noticed no difference. They seem to be as effective as prior to surgery.

Share this post


Link to post
Share on other sites

Malabsorption is a fact of life for us.

I try to avoid time-released but it's not a hard and fast rule. I have some that work fine while others I've had to change because they didn't work. It all depends on the time release mechanism and where in your system they are intended to be absorbed.

But even with non-time release it can still be trial and error. pills don't sit in our stomachs like with normies.

It often ends up being trial and error.

Discuss clearly and forcefully with your Docs why any medication may be an issue.

Share this post


Link to post
Share on other sites

Thanks guys! I am so afraid of experiencing withdrawal symptoms on top of the normal nausea from recovering from surgery. I am glad to hear that you didn't notice too many differences. I have been clear with my doctors about my fears and my pharmacist has been phenomenal with researching each drug and where it gets absorbed etc. I've been experiencing panic attacks during the past year and am afraid if I feel withdrawal symptoms that I will panic and it will send me into a tailspin. Thanks again for your advice.

Share this post


Link to post
Share on other sites

Monitor your feelings for the first 30 days after you re-start your SSRI. If you notice any changes (heightened depression, listlessness, feelings of loss of self-worth), or even any physical symptoms such as abdominal pains, headaches, or nausea that seem unrelated to the surgery, then have a chat with your prescribing doctor about whether you will need to increase your dosage or switch to another SSRI. Remind yourself that your doctor will work with you to make whatever adjustments are necessary to get you back on track. You'll be okay.

Share this post


Link to post
Share on other sites

I too switched from XR to immediate release antidepressants. I am four months post-op and have noticed no difference in the drugs' effectiveness. Also, I had no withdrawal symptoms of any kind. The only inconvenience is having to take them twice a day now instead of once a day, but that's no big deal and it's so worth it. You'll do just fine!

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

  • Recent Topics

  • Most popular:

  • Together, we have lost...
      lbs
    ×